Texas, 2016

Tornado and Damaging Winds in Texas, April 27, 2016

April 27, 2016 · NWS HGX · 14 events in 7 counties and zones

A late night through early morning storm system moved east and southeast across the area and produced strong winds and an EF-0 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A late night through early morning storm system moved east and southeast across the area and produced strong winds and an EF-0 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 26, 11:06 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 26, 11:06 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1206 AM CDT WED APR 27 2016

.AVIATION...
LATEST RAP13 AND NAM12 BRING THE LINE OF STORMS INTO KCLL AND KUTS
BY AROUND 07Z...AND THEN KCXO AND KIAH BETWEEN 08Z AND 09Z. THE
LOW-LEVEL CAP MAY BE TOO MUCH FOR THE STORMS TO REACH ALL THE WAY
TO THE COAST...HOWEVER THERE IS A GOOD CHANCE THUNDERSTORMS WILL
AFFECT KHOU AND KSGR BETWEEN 10Z AND 13Z. THE LATEST MODELS ALSO
DO NOT BRING A WIND SHIFT THROUGH KHOU OR KSGR. THERE IS ALSO A
CHANCE FOR SHOWERS TO REDEVELOP AFTER 02Z.

40

&&

.PREV DISCUSSION... /ISSUED 913 PM CDT TUE APR 26 2016/

DISCUSSION...
00Z SOUNDINGS SHOW A STOUT CAP IN PLACE AT CRP/LCH AND SHV. PW
VALUES ARE UP TO 1.59 AT CRP AND 1.20 AT LCH AND SHV. CAPE VALUES
ARE BETWEEN 3000-4000 J/KG AND LAPSE RATES ABOVE THE CAPPING
INVERSION LOOK STEEP. AT 850 MB...A STRONG LLJ WAS ORIENTED FROM
DEEP SOUTH TEXAS INTO CENTRAL OKLAHOMA WITH DEEP 850 MB MSTR
EXTENDING ACROSS THE EASTERN HALF OF TX/OK. AN 850 MB TROUGH AXIS
EXTENDED N-S ACROSS WEST TEXAS. 700 MB TEMPS WERE 12C AT CRP AND
A FAIRLY WARM 700MB LAYER IS IN PLACE SOUTH OF I-10. AT 300
MB...WINDS WERE STRONGLY DIVERGENT ACROSS THE NORTHERN HALF OF THE
STATE BUT WINDS ALOFT LOOK SOME WHAT ZONAL OVER THE SOUTHERN HALF
OF THE STATE.

THE RAP...TEXAS TECH WRF AND HRRR ALL WANT TO BREAK THE CAP
OVERNIGHT AND BRING A LINE OF SHRA/TSRA THROUGH THE REGION BETWEEN
08-14Z WHILE THE GFS AND NAM12 MAINTAIN THE CAP AND WEAKEN THE
PRECIP PRIOR TO REACHING THE HOUSTON AREA. MODELS ARE SENDING
MIXED SIGNALS BUT THE STORMS OUT WEST ARE MOVING AT A PRETTY GOOD
CLIP (35-40 KTS) AND THE RAP/HRRR/WRF ALL INITIALIZED WELL SO WILL
LEAN TOWARD THE MORE AGGRESSIVE SHORT TERM GUIDANCE. HAVE RAISED
POPS A LITTLE OVER THE CENTRAL ZONES AND BROUGHT SEVERE WORDING
JUST A TAD FURTHER SOUTH (INTO HOUSTON). THE LINE OF STORMS SHOULD
ARRIVE AT KCLL AROUND 4 AM...HOUSTON AROUND 6 AM AND GALVESTON
AROUND 8 AM. STILL SOME UNCERTAINTY WITH REGARD TO THE CAP
STRENGTH AND IF THE CAP HOLDS...THE AREA WILL PROBABLY JUST GET A
FEW SHOWERS. A SPECIAL SOUNDING WILL BE LAUNCHED AT COLLEGE
STATION LATER TONIGHT AND HOPEFULLY WILL PROVIDE A FEW CLUES ON
CAP STRENGTH AND INSTABILITY.

MADE SOME SMALL CHANGES TO THE MARINE AREAS. ISSUED A SMALL CRAFT
ADVISORY FOR GLS BAY AND THE GULF WATERS. THE GRADIENT REMAINS
TIGHT AND GENERALLY THE WINDS BEGIN TO INCREASE IN ADVANCE OF A
NOCTURNAL MCS. ALREADY SEEING SIGNS OF INCREASING WINDS AT KGLS.
THE ADVISORY WILL EXPIRE AT 14Z WED MORNING. 43

43

PREV DISCUSSION... /ISSUED 646 PM CDT TUE APR 26 2016/

AVIATION...
BIT OF A TIGHT PRESSURE GRADIENT HAS KEPT WINDS UP OVER MOST OF
THE TERMINALS LATE THIS AFTERNOON. EXPECT MOST WILL LOSE THE GUST
CHARACTERISTIC BY AROUND 03Z. FAIRLY LARGE CAPPING INVERSION
OVERHEAD WHICH WILL LIKELY HELP IN THE FORMATION OF MVFR
CONDITIONS BETWEEN 02Z AND 06Z. SOME LOCATIONS MAY EXPERIENCE IFR
CONDITIONS. A MODEL CONSENSUS PUSHES A FRONTAL BOUNDARY INTO SE TX
OVERNIGHT TONIGHT AND WEDNESDAY MORNING. A PREFRONTAL TROUGH/DRY
LINE WILL SWING THE WINDS AROUND FROM THE SOUTHEAST TO THE SOUTH.
THE HIGH RESOLUTION MODELS HAVE A LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE PREFRONTAL TROUGH. THE HIGH RESOLUTION
MODELS HAVE BETTER SHOWER AND THUNDERSTORM CHANCES FROM KCLL AND
KUTS SOUTH TO ABOUT KIAH. THUNDER CHANCES LOOK MUCH LOWER AT KLBX
AND KGLS.

SOUTHWEST WINDS WILL FOLLOW THE PASSAGE OF THE FRONT. IT IS LIKELY
THAT THE FRONT WILL NOT MAKE IT PAST HOUSTON BEFORE RETURNING BACK
INLAND WEDNESDAY AFTERNOON.

40

PREV DISCUSSION... /ISSUED 400 PM CDT TUE APR 26 2016/

DISCUSSION...
FAIRLY QUIET WX ACROSS SE TX SO FAR THIS AFTN BUT EXPECTING THIS
TO CHANGE OVERNIGHT. THE STRONG UPPER LEVEL STORM SYSTEM DEEPENING
OVER THE WESTERN PLAINS WILL PRODUCE A LINE OF STRONG/SEVERE OVER
NORTH CENTRAL TX THIS EVENING. THIS LINE IS FCST TO MOVE E/SE
DURING THE OVERNIGHT HRS...LIKELY REACHING THE NW PORTIONS OF THE
CWA AFTER MIDNIGHT. WHILE THERE IS ENOUGH MOISTURE/INSTABILITY
ALONG WITH FAVORABLE WINDS ALOFT TO SUSTAIN THIS ACTIVITY AS IT
MOVES INTO SE TX...THERE IS STILL CONCERNS WITH CAP STRENGTH.
HOWEVER WILL GO AHEAD AND ADD THE MENTION OF SEVERE WX FOR THESE
AREAS OVERNIGHT. LOCALLY HEAVY RAIN ALSO POSSIBLE BUT CELLS WILL
BE MOVING SO EXPECTED RAIN TOTALS OVERNIGHT WILL AVG FROM 1/2 TO 2
INCHES.

CONDITIONS WILL BE IMPROVING FROM THE WEST BY WEDS AFTN WITH THE
SYSTEM MOVING FURTHER E/NE. A BIT OF A BREAK THEN UNTIL FRI WITH
THE UPPER FLOW GOING ZONAL BRIEFLY. THAT BEING SAID...WILL LEAVE
SOME ISO POPS FOR THUR AFTN MAINLY ALONG THE COAST/CENTRAL ZONES
IN DEFERENCE TO THE SEABREEZE. OTHERWISE RAIN CHCS RETURN TO THE
FCST FRI (IN RESPONSE TO THE NEXT UPPER TROF/LOW DIGGING AOA THE
FOUR CORNERS). STRONG SHORTWAVE ROTATING AROUND THE BASE OF THIS
SYSTEM PROGGED TO PRODUCE WIDESPREAD SHOWERS/STORMS FOR BOTH FRI
AND SAT. FCSTS OF HIGH PWS (1.8"-2") AND STRONG DIFFLUENCE ALOFT
POINTING TO THE POSSIBILITY OF HEAVY RAIN/FLOODING FOR THIS TIME
FRAME. WILL HAVE TO SEE IF LATER RUNS KEEP RUNNING WITH THIS. 41

MARINE...
MODERATE AND OCCASIONALLY STRONG ONSHORE WINDS WILL CONTINUE THIS
WEEK...PRIMARILY OVER NIGHT AT STRONGER WINDS MIX DOWN TO THE
SURFACE. THERE WILL LIKELY BE INTERMITTENT PERIODS WHERE CAUTION
AND/OR ADVISORY FLAGS WILL BE REQUIRED. THIS WILL BE ESPECIALLY TRUE
LATER IN THE WEEK AS THE PRESSURE GRADIENT FURTHER TIGHTENS AND THE
FETCH LENGTHENS IN TO THE SOUTHEASTERN GULF. CORRESPONDING WIND
SPEEDS AND SEAS WILL SEE A FURTHER UPWARD BUMP GOING INTO THE
WEEKEND.

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS ON WEDNESDAY MORNING...FRIDAY AND SATURDAY.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  87  70  85  70 /  10  20  30  40  50
HOUSTON (IAH)              71  87  73  85  71 /  10  20  20  30  40
GALVESTON (GLS)            74  83  73  81  74 /  20  10  20  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM CDT EARLY THIS
     MORNING FOR THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 6 AM CDT EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: GALVESTON BAY.

     SMALL CRAFT ADVISORY UNTIL 9 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, Apr 26, 3:01 PM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 PM CDT TUE APR 26 2016

GMZ335-TXZ163-164-176>179-195>200-212>214-227-237-238-272115-
BRAZORIA-BRAZOS-BURLESON-CHAMBERS-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-LIBERTY-MADISON-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
401 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM MOVING INTO THE CENTRAL PLAINS
WILL HELP DRAG A LINE OF SHOWERS AND THUNDERSTORMS ACROSS THE
STATE FROM THE WEST STARTING THIS EVENING. THERE IS A SLIGHT RISK
FOR STRONG TO SEVERE THUNDERSTORMS FOR NORTHWESTERN PORTIONS OF
SOUTHEAST TEXAS TONIGHT INTO WEDNESDAY MORNING AS THIS LINE MOVES
ACROSS THE REGION. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING DOWNBURST WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WITH THE ACTIVE WEATHER PATTERN IN PLACE...THERE IS A CHANCE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS ON FRIDAY AND SATURDAY.
MODELS ARE INDICATING FAVORABLE CONDITIONS FOR LOCALLY HEAVY
RAINS THESE DAYS. DUE TO RECENT FLOODING ISSUES...IT IS
RECOMMENDED TO KEEP A CLOSE EYE ON THE FORECAST THE REST OF THIS
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR NORTHWEST PARTS OF
THE AREA.

In the hours before

Special weather statement, Apr 27, 12:49 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
149 AM CDT WED APR 27 2016

TXZ163-270745-
HOUSTON TX-
149 AM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 245
AM CDT...

AT 148 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF PALESTINE TO BUFFALO. MOVEMENT
WAS EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAPELAND...LATEXO AND WECHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
HOUSTON COUNTY.

LAT...LON 3157 9525 3158 9517 3156 9514 3154 9514
      3152 9510 3150 9509 3149 9511 3147 9510
      3147 9506 3145 9504 3137 9568 3142 9571
      3145 9571 3146 9575 3147 9572 3149 9574
      3151 9574 3153 9565 3154 9565 3159 9527
TIME...MOT...LOC 0648Z 262DEG 38KT 3188 9563 3145 9604

40

The radar

The Ft Hood radar (KGRK), 97 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
April 27, 1:36 AM CST
Where
Brazos County, 1.4 mi N of Bryan to 2.73 mi WNW of Harvey
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.690, -96.374

Trees were downed near Old Hearne Road and North Texas Avenue as well as near the FM 1179 and Boonville Road intersection.

Thunderstorm Wind, Brazos

When
April 27, 1:40 AM CST
Where
Brazos County, College Station
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.600, -96.330

Trees downed across several locations around the Bryan and College Station areas. Reports of trees down included, but not limited to, Elmo Weeden and Brookwood Roads, FM 1179 and Grassbur Roads, Dick Elliott and the Old Spanish Trial, Old Bundick and Macey Road and FM 974 and North Country Drive.

Thunderstorm Wind, Burleson

When
April 27, 2:30 AM CST
Where
Burleson County, Caldwell
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.530, -96.680

Trees were reported downed around the county.

Thunderstorm Wind, Waller

When
April 27, 3:30 AM CST
Where
Waller County, 10.47 mi NNE of Waller
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.180, -95.830

Trees and power lines were downed near Oak Hollow Boulevard and FM 1488.

Thunderstorm Wind, Walker

When
April 27, 3:40 AM CST
Where
Walker County, 1.38 mi ENE of New Waverly
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.540, -95.480

Numerous trees were reported downed in the area.

Tornado, Harris

When
April 27, 3:43 AM CST to 3:47 AM CST
Where
Harris County, 1.95 mi N of Houston Hooks Arpt to 1.82 mi N of Houston Hooks Arpt
Rating
EF0
Path length
0.41 mi
Path width
40 yd
Deaths
1 direct, 0 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
30.098, -95.551

NWS surveyed storm damage in the Willow Creek area. A west-northwest to east-southeast damage path was found just less than a half mile long. Numerous large trees were uprooted, several onto homes. An elderly woman died with a large tree crashed into her mobile home. Soils were extremely soft from recent rains and flooding.

Thunderstorm Wind, Montgomery

When
April 27, 3:45 AM CST
Where
Montgomery County, Willis
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.420, -95.480

There were reports of numerous trees downed, residential damage and power outages.

Thunderstorm Wind, Montgomery

When
April 27, 3:48 AM CST
Where
Montgomery County, 0.27 mi NNW of Willis
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
30.423, -95.482

A large tree was downed by severe storm winds along FM 1097.

Thunderstorm Wind, Harris

When
April 27, 3:48 AM CST
Where
Harris County, 4.45 mi W of Tomball
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
30.093, -95.694

Four large pine trees were downed by severe thunderstorm winds.

Thunderstorm Wind, Montgomery

When
April 27, 3:53 AM CST
Where
Montgomery County, 0.64 mi NNE of Conroe Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.359, -95.417

The wind gust was reported by the Conroe ASOS instrumentation.

Thunderstorm Wind, Harris

When
April 27, 4:06 AM CST
Where
Harris County, Spring
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
30.080, -95.420

Large trees were downed by severe storm winds in the Spring area.

Thunderstorm Wind, Harris

When
April 27, 4:15 AM CST
Where
Harris County, 1.58 mi WNW of Houston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.762, -95.423

Trees were downed by severe thunderstorm winds.

Thunderstorm Wind, Harris

When
April 27, 4:24 AM CST
Where
Harris County, 3.11 mi NW of Harmaston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.006, -95.181

A large tree was downed onto a vehicle and garage.

Thunderstorm Wind, Polk

When
April 27, 4:50 AM CST to 4:55 AM CST
Where
Polk County, 0.33 mi ESE of Indian Vlg
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
30.718, -94.665

Severe storm winds caused tree damage along FM 190.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Harris2016-04-27FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630530, 630535, 630542, 630543, 630544, 633234, 630545, 630546, 630549, 630550, 630551, 630552, 630553, 630555.